Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 84, NWS Blacksburg, VA

August 5, 2009Smyth County, Tazewell County, Wythe County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2009, 5:46 PM EDT for Smyth County, Tazewell County, Wythe County, Virginia. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2009, 5:46 PM EDT (21:46 UTC)
Expired
Aug 5, 2009, 11:27 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Smyth County, VA, Tazewell County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:50 PM EDTFLASH FLOODChilhowie, VAINTERSECTION OF SUGAR STREET AND REDSTONE ROAD FLOODED WITH 6 INCHES OR MORE OF RAPIDLY FLOWING WATER.
Aug 5, 6:40 PM EDTFLASH FLOOD1 Wsw Tazewell, VAINTERSECTION OF FAIRGROUND RD AND FINCASTLE TURNPIKE FLOODED AND CLOSED
Aug 5, 6:40 PM EDTFLASH FLOODW Tazewell, VAPAYNE ST FLOODED AND CLOSED
Aug 5, 7:25 PM EDTFLASH FLOODChilhowie, VAINTERSECTION OF SUGAR STREET AND REDSTONE ROAD REMAINS FLOODED WITH OVER 6 INCHES OF RAPIDLY FLOWING WATER. CAR STRANDED. MANY ROADS IN AND AROUND TOWN IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 052146
FFWRNK
VAC173-185-197-060345-
/O.NEW.KRNK.FF.W.0084.090805T2146Z-090806T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
  SOUTH CENTRAL TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1145 PM EDT.

* AT 544 PM EDT...AN EMERGENCY MANAGER REPORTED HIGH WATER
  JUST NORTH OF CHILHOWIE. SEVEN MILE FORK AND WALKER CREEK MAY BE
  PRONE TO FLOODING WITH MORE SHOWERS ENTERING THE REGION. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHILHOWIE...MOUNT ROGERS NATIONAL RECREATION AREA...HUNGRY MOTHER
  STATE PARK...ASBERRYS...SALTVILLE...QUARRY...NEBO...MARION
  WYTHEVILLE...MARION...BROADFORD...ATKINS AND ALLISON GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3694 8183 3697 8178 3703 8181 3715 8154
      3692 8143 3694 8134 3678 8123 3671 8145
      3671 8154 3669 8153 3666 8163 3679 8170
      3692 8183

$$

KM
3 follow-up statements
000 
WGUS71 KRNK 052214
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT WED AUG 5 2009

VAC173-185-197-060345-
/O.CON.KRNK.FF.W.0084.000000T0000Z-090806T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-WYTHE VA-TAZEWELL VA-
614 PM EDT WED AUG 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
SOUTHERN TAZEWELL...SOUTHWESTERN WYTHE AND SMYTH COUNTIES...

AT 611 PM EDT...THE PUBLIC REPORTED FLASH FLOODING ALONG SUGARS 
CREEK NEAR CHILHOWIE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARION...
HUNGRY MOTHER STATE PARK...ASBERRYS...SALTVILLE...QUARRY...MARION
WYTHEVILLE...BROADFORD...ATKINS AND ALLISON GAP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA....ESPECIALLY THE CITY OF CHILHOWIE AND POINTS NORTH AND 
WEST. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3694 8183 3697 8178 3703 8181 3715 8154
      3692 8143 3694 8134 3678 8123 3671 8145
      3671 8154 3669 8153 3666 8163 3679 8170
      3692 8183

$$

KM
000 
WGUS71 KRNK 052339
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT WED AUG 5 2009

VAC173-185-197-060345-
/O.CON.KRNK.FF.W.0084.000000T0000Z-090806T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-WYTHE VA-TAZEWELL VA-
739 PM EDT WED AUG 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
SOUTHERN TAZEWELL...SOUTHWESTERN WYTHE AND SMYTH COUNTIES...

AT 735 PM EDT...A COUNTY OFFICIAL REPORTED ROADS AROUND CHILHOWIE 
WERE IMPASSABLE...ESPECIALLY THE INTERSECTION OF SUGAR STREET AND 
REDSTONE ROAD. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNGRY MOTHER
STATE PARK...ASBERRYS...SALTVILLE...MARION WYTHEVILLE...BROADFORD...
ATKINS AND ALLISON GAP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3694 8183 3697 8178 3703 8181 3715 8154
      3692 8143 3694 8134 3678 8123 3671 8145
      3671 8154 3669 8153 3666 8163 3679 8170
      3692 8183

$$

KM
000 
WGUS71 KRNK 060327
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 PM EDT WED AUG 5 2009

VAC173-185-197-060336-
/O.CAN.KRNK.FF.W.0084.000000T0000Z-090806T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-WYTHE VA-TAZEWELL VA-
1127 PM EDT WED AUG 5 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN
TAZEWELL...SOUTHWESTERN WYTHE AND SMYTH COUNTIES...

THE HEAVY RAIN HAS MOVED EAST OF THE AREA. FLOODING HAS ENDED OVER 
THE WARNED AREA...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 

LAT...LON 3694 8183 3697 8178 3703 8181 3715 8154
      3692 8143 3694 8134 3678 8123 3671 8145
      3671 8154 3669 8153 3666 8163 3679 8170
      3692 8183

$$

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 4:11 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 5, 4:11 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT WED AUG 5 2009

.SYNOPSIS...
A COLD FRONT EXTENDED FROM THE NEW ENGLAND ACROSS THE OHIO VALLEY
TO THE MID MISSISSIPPI VALLEY. THIS FRONT WILL MOVE SLOWLY
SOUTHEAST THROUGH THE MID ATLANTIC REGION TONIGHT AND THURSDAY AND
WILL BE APPROACHING THE COAST BY THURSDAY AFTERNOON. HIGH PRESSURE
WILL BUILD INTO THE REGION BEHIND THE FRONT AND WILL BE CENTERED
OVER WEST VIRGINIA FRIDAY MORNING.

&&

.NEAR TERM /THROUGH THURSDAY/...
A SERIES OF SHORT WAVES ACROSS THE TENNESSEE VALLEY WILL CROSS
THROUGH THE FORECAST AREA TONIGHT AND THURSDAY MORNING. THE
AIRMASS OVER THE COUNTY WARNING AREA IS UNSTABLE AND VERY MOIST SO
THE THREAT OF STRONG TO SEVERE STORMS AND VERY HEAVY RAIN WILL
CONTINUE UNTIL THE FRONT GOES THROUGH ON THURSDAY. MUCH OF THE
GUIDANCE HAS THE SURFACE AND 850 MB COLD FRONT EAST OF THE COUNTY
WARNING AREA BY 18Z THURSDAY.

SOME OF DRIER AIR EVEN STARTS WORKING IN TO THE NORTHWEST COUNTY
WARNING AREA THURSDAY MORNING. PATCHY FOG HAS BEEN ADDED EARLY
THURSDAY BUT UNTIL THEN OVERNIGHT TEMPERATURES WILL BE MILD.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
ON THURSDAY NIGHT THROUGH FRIDAY NIGHT THE UPPER LEVEL TROF AXIS
MOVES JUST OFF THE EAST COAST. AT THE SURFACE HIGH PRESSURE BUILDS
INTO THE AREA BEHIND THE FRONT AND WILL BE CENTERED OVER WEST
VIRGINIA AT 12Z FRIDAY. MODELS ARE SHOWING SLIGHTLY COOLER 850 MB
TEMPERATURES...IN THE +12 TO +14 RANGE...SO OVERNIGHT LOWS ON
THURSDAY NIGHT WILL BE BACK DOWN IN THE 50S FOR MUCH OF THE AREA
WEST OF THE BLUE RIDGE.

THERE IS A POSSIBILITY OF AN MCS TYPE SYSTEM TRACKING SOUTHEAST
DOWN THE WARM FRONT. EVEN IF WHATEVER SYSTEM DEVELOPS OR TRACKS
THROUGH THE OHIO VALLEY FRIDAY NIGHT WEAKENS AS IT
APPROACHES...THERE SHOULD BE ENOUGH WARM AIR ADVECTION AND LIFT
OVER THE WARM FRONT ON SATURDAY FOR A BAND OF SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS THE NORTH AND NORTHEAST PART OF THE
COUNTY WARNING AREA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS 500 MB HEIGHTS RISE...THE SURFACE WARM FRONT MOVES WELL EAST OF
THE FORECAST AREA. HAVE SLIGHTLY INCREASED HIGHS TEMPERATURES ON
SUNDAY BASED ON THE LATEST MAV GUIDANCE. MOST ENSEMBLE DATA AS
WELL AS THE CANADIAN AND GEFS HAVE TEMPERATURES AROUND +20 ON
SUNDAY.

THE UPPER RIDGE BEGINS TO FLATTEN BY TUESDAY. AS THE RIDGE WEAKENS
AND HIGH PRESSURE MOVES EAST...RETURN FLOW AROUND THE HIGH BEGINS
TO BRING BACK MOISTURE AND LIFT. THE CHANCE OF DIURNAL SHOWERS
AND THUNDERSTORMS INCREASES EACH DAY THROUGH THE END OF THE
FORECAST PERIOD.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
LATEST VIS SAT IMAGERY SHOWS MOSTLY SUNNY SKIES ACROSS THE RNK
CWA. CONVECTIVE CLOUDS BEGINNING TO DEVELOP ACROSS THE HIGHER
TERRAIN OF SW VA AND ESPECIALLY NC. EXPECT CONVECTION TO FIRE AND
BECOME MORE WIDESPREAD BETWEEN 17 AND 19Z AS CONVECTIVE TEMPS ARE
REACHED AND AS THE MID LEVEL SHORT WAVE OVER E KY MOVES E AND
PROVIDES FORCING FOR ASCENT. MAINLY VFR/MVFR CONDITIONS EXPECTED
THIS AFTN IN MOST SPOTS BUT CONVECTION WILL PRODUCE REDUCED VSBYS
AND CIGS.

CONVECTION WILL LIKELY PERSIST FOR AWHILE TONIGHT WITH THE FRONT
LAGGING TO THE NW THROUGH MUCH OF THE EVENING AND SHORT WAVE TROUGH
AXIS REMAINING NEAR THE SPINE F THE APPALACHIANS THROUGH MIDNIGHT.
CONVECTION MAY ARRIVE IN SEVERAL WAVES UNTIL UPPER TROF SLIPS E OF
THE AREA AFTER MIDNIGHT. SOME MVFR FOG EXPECTED LATE TONIGHT TOWARD
DAYBREAK IN PREFERRED LOCATIONS BUT PROXIMITY TO FRONT AND FAIRLY
DECENT CLOUD COVER SHOULD LIMIT ITS MAGNITUDE. ANOTHER ROUND OF
AFTERNOON CONVECTION CAN BE EXPECTED E OF THE MTNS TOWARD THE END OF
THIS TAF PERIOD ON THURS AFTN.

LOOKING FURTHER AHEAD FROM THURSDAY INTO SUNDAY...
COLD FRONT STALLS ACROSS THE REGION THRU LATE IN THE WEEK SUPPORTING
CONVECTION...ESPECIALLY SOUTH AND EAST OF THE MOUNTAINS. FRONT
SHOULD EVENTUALLY RETREAT NORTH DURING THE WEEKEND WITH REGION
REMAINING IN A WARM AND MOIST AIRMASS SUPPORTING SCT...MAINLY
AFTERNOON/EVE CONVECTION. REDUCED VSBYS AND CIGS EXPECTED IN LATE
NIGHT/MORNING FOG IN PREFERRED RIVER AND VALLEY LOCATIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/JB
Hazardous weather outlook, Aug 5, 4:44 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT WED AUG 5 2009

NCZ001>006-018>020-VAZ009>018-022>024-032>035-043>047-058-059-WVZ044-
062045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MONROE-
444 PM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL...AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH THIS EVENING. SPOTTERS ARE
ENCOURAGED TO SEND REPORTS TO OUR OFFICE.

VAZ007-019-020-WVZ042-043-045-062045-
TAZEWELL-ALLEGHANY VA-BATH-MERCER-SUMMERS-GREENBRIER-
444 PM EDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 5, 4:58 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 SSW MOUNTAIN LAKE     37.30N 80.58W
08/05/2009  M0.75 INCH       GILES              VA   BROADCAST MEDIA

&&

WHP
Local storm report, Aug 5, 5:06 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     3 SSW NORTH WILKESBORO  36.13N 81.16W
08/05/2009                   WILKES             NC   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 16/18

0418 PM     TSTM WND DMG     6 WNW WILKESBORO        36.17N 81.26W
08/05/2009                   WILKES             NC   LAW ENFORCEMENT

            TREE DOWN ON FISH DAM CREEK RD

0425 PM     TSTM WND DMG     4 W NORTH WILKESBORO    36.18N 81.22W
08/05/2009                   WILKES             NC   LAW ENFORCEMENT

            TREE DOWN ON PADS RD

0423 PM     TSTM WND DMG     5 W NORTH WILKESBORO    36.18N 81.23W
08/05/2009                   WILKES             NC   LAW ENFORCEMENT

            TREE DOWN ON GREEN ACRES RD

0428 PM     TSTM WND DMG     3 WNW NORTH WILKESBORO  36.18N 81.19W
08/05/2009                   WILKES             NC   LAW ENFORCEMENT

            TREE DOWN ON SUNCREST ORCHARD RD

&&

JJACKSON
Local storm report, Aug 5, 5:17 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     2 SE DOBSON             36.37N 80.70W
08/05/2009  E60 MPH          SURRY              NC   NWS EMPLOYEE

            LIMBS DOWN.

&&

WHP
Local storm report, Aug 5, 5:21 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             4 SSW MOUNTAIN LAKE     37.30N 80.58W
08/05/2009  M0.75 INCH       GILES              VA   BROADCAST MEDIA

&&

WHP
Special weather statement, Aug 5, 5:21 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT WED AUG 5 2009

VAZ014-018-022-052215-
CRAIG VA-MONTGOMERY VA-ROANOKE VA-
521 PM EDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...MONTGOMERY AND ROANOKE
COUNTIES...

AT 519 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
BLACKSBURG...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ELLISTON AROUND 530 PM...BRADSHAW AROUND 545
PM...GLENVAR AROUND 600 PM AND CATAWBA AROUND 615 PM.

LAT...LON 3744 8004 3742 8008 3740 8003 3721 7998
      3716 8022 3736 8028 3746 8005

EXPERIMENTAL

DS
Local storm report, Aug 5, 5:36 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 S BENT MOUNTAIN       37.10N 80.12W
08/05/2009                   FLOYD              VA   LAW ENFORCEMENT

            TREE REPORTED DOWN AT MILE MARKER 140 ON THE BLUE RIDGE
            PARKWAY.

&&

CHENARD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:37 AM EDTSpecial Weather StatementRNKBland38 min
Aug 5, 6:15 AM EDTSpecial Weather StatementRNKBland, Tazewell45 min
Aug 5, 1:49 PM EDTSevere Thunderstorm WarningRNKGrayson56 min
Aug 5, 2:21 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth44 min
Aug 5, 2:22 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Pulaski, Wythe53 min
Aug 5, 3:09 PM EDTSpecial Weather StatementRNKCarroll36 min
Aug 5, 3:19 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin56 min
Aug 5, 3:30 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd60 min
Aug 5, 3:43 PM EDTSpecial Weather StatementRNKBland32 min
Aug 5, 3:48 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Roanoke36 min
Aug 5, 4:14 PM EDTSevere Thunderstorm WarningRNKFranklin61 min
Aug 5, 4:22 PM EDTSevere Thunderstorm WarningRNKGiles53 min
Aug 5, 4:32 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford58 min
Aug 5, 4:35 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin55 min
Aug 5, 5:14 PM EDTFlash Flood WarningRNKBland, Craig, Giles, Montgomery, Pulaski, City of Radford4 hr
Aug 5, 5:21 PM EDTSpecial Weather StatementRNKRoanoke, City of Salem54 min
Aug 5, 5:26 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Roanoke53 min
Aug 5, 5:33 PM EDTFlash Flood WarningRNKBland, Smyth, Tazewell, Wythe6 hr
Aug 5, 5:35 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick55 min
Aug 5, 5:37 PM EDTSevere Thunderstorm WarningRNKPittsylvania53 min
Aug 5, 5:50 PM EDTSevere Thunderstorm WarningRNKFranklin55 min
Aug 5, 6:02 PM EDTFlash Flood WarningRNKCraig, Roanoke3 hr
Aug 5, 6:07 PM EDTSpecial Weather StatementRNKFloyd53 min
Aug 5, 6:14 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville61 min
Aug 5, 6:16 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington59 min
Aug 5, 6:29 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Pittsylvania61 min
Aug 5, 6:54 PM EDTFlash Flood WarningRNKBedford, Franklin, Henry, Pittsylvania6 hr
Aug 5, 7:15 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania, City of Danville75 min
Aug 5, 7:48 PM EDTSpecial Weather StatementRNKCity of Lynchburg27 min
Aug 5, 7:55 PM EDTFlash Flood WarningRNKCampbell, Charlotte, Halifax, Pittsylvania6 hr

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.